Indiana, 2012

Hail and Damaging Wind in Indiana, July 17, 2012

July 17, 2012 · NWS IND · 3 events in 2 counties and zones

Isolated thunderstorms developed across central Indiana during the afternoon hours of the 17th of July. A couple large hail reports were received, along with a lone severe wind damage report.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Isolated thunderstorms developed across central Indiana during the afternoon hours of the 17th of July. A couple large hail reports were received, along with a lone severe wind damage report. High heat aided in the development of these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 17, 3:29 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 17, 3:29 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
429 PM EDT TUE JUL 17 2012

.UPDATE...

AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 350 PM EDT TUE JUL 17 2012

A RIDGE OF HIGH PRESSURE REMAINS THE DOMINANT FORCE OVER THE
AREA...WITH HOT CONDITIONS AND ISOLATED THUNDERSTORMS. A COLD
FRONT WILL SAG TOWARD THE AREA TOMORROW INTO THURSDAY...MOVING
SOUTH OF THE AREA BY FRIDAY EVENING. THIS WILL BRING SOME RELIEF
FROM THE HEAT LATE THIS WEEK INTO THE EARLY PART OF THE
WEEKEND...AS WELL AS THE POSSIBILITY FOR SOME SCATTERED SHOWERS
AND STORMS. THE RIDGE BEGINS TO RESTRENGTHEN LATE IN THE WEEKEND
INTO EARLY NEXT WEEK...WHICH WILL ONCE AGAIN RETURN WIDESPREAD 90
DEGREE TEMPERATURES TO THE FORECAST.

&&

.NEAR TERM /TONIGHT/...
ISSUED AT 350 PM EDT TUE JUL 17 2012

OVERNIGHT...ASIDE FROM ISOLATED THUNDERSTORMS WHICH WILL LINGER
INTO THE EARLY HOURS OF THE OVERNIGHT...EXPECT DRY CONDITIONS AND
PARTLY CLOUDY SKIES. WITH LITTLE CHANGE IN AIRMASS BEYOND A SLIGHT
WARMING AND A SLIGHT INCREASE IN DEWPOINTS...TEMPS SHOULD BOTTOM
OUT A DEGREE OR TWO ABOVE PERSISTENCE...AND WENT WITH THIS RATHER
THAN MOS WHICH LOOKS SEVERAL DEGREES TOO COOL.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
ISSUED AT 350 PM EDT TUE JUL 17 2012

ONCE AGAIN WEDNESDAY...HOT CONDITIONS WILL BE THE RULE. SOME
ADDITIONAL UNCERTAINTY WITH RESPECT TO TEMPERATURES AS STORM
CHANCES MAY BE SLIGHTLY BETTER AS THE BOUNDARY SAGS TOWARD THE
AREA...BUT WITH GUIDANCE NOW SLOWING UP THE SOUTHWARD PROGRESSION
OF THE FRONT...EXPECT THAT TEMPS AT OR JUST ABOVE PERSISTENCE ARE
A GOOD BET. THIS ONCE AGAIN YIELDS MID 90S TO AROUND 100...AND
HEAT INDICES WELL INTO THE 105 RANGE AROUND THE AREA. MIDNIGHT
SHIFT EXTENDED HEAT ADVISORY THROUGH TOMORROW...AND THIS IS A GOOD
PLAN TO KEEP.

BOUNDARY SAGS INTO THE AREA ON THURSDAY...BUT GIVEN THAT
MODELS...EVEN THE NAM WHICH HAS BEEN SIGNIFICANTLY MORE RELIABLE
THAN THE GFS FOR A COUPLE OF MONTHS NOW...APPEAR TO BE FAIRLY
BULLISH ON PRECIP FOR BEING IN THE MIDDLE OF EXTREME
DROUGHT...HAVE GONE ABOVE MOS GUIDANCE BY SEVERAL DEGREES
THURSDAY...AND AGAIN ON FRIDAY BUT TO NOT QUITE THE SAME EXTENT.
ADDITIONALLY...HAVE GONE TOWARD THE LOWER END ON POPS...NOT HIGHER
THAN 40 PERCENT...GIVEN LENGTHY RECENT TREND OF SYSTEMS STRUGGLING
TO PRODUCE PRECIP OVER THE AREA. WHILE THIS WOULD APPEAR AT FIRST
GLANCE TO OFFER OUR BEST SHOT AT PRECIPITATION IN SOME TIME...THAT
IS NOT SAYING MUCH...AND EVEN WITH SCATTERED COVERAGE IS UNLIKELY
TO MAKE A SIGNIFICANT DENT IN ONGOING DROUGHT.

ON LOW TEMPS...CONTINUED TREND OF BUMPING UP GUIDANCE WITH AT
LEAST SOME CLOUD COVER LIKELY TO PERSIST DURING THE OVERNIGHT
HOURS. THIS AGREES WELL WITH RECENT TRENDS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
ISSUED AT 253 PM EDT TUE JUL 17 2012

THE MAIN FOCUS ON THE EXTENDED WILL BE TEMPERATURES AS THE DROUGHT
IS EXPECTED TO CONTINUE WITH ONLY SPARCE RAIN CHANCES LOOKING LIKE
MONDAY NIGHT AND TUESDAY AS THE PLAINS UPPER RIDGE WEAKENS ALLOWING
A SHORT WAVE TO DROP SOUTHEAST ACROSS CENTRAL INDIANA AND A FRONT TO
TAKE SHOP ACROSS THE LOWER GREAT LAKES.

WITH THE EXTENDED MOS CONTINUING TO HAVE A COLD DAYTIME AND WARM
NIGHTTIME BIAS DUE TO THE DROUGHT...FAVOR DAYTIME TEMPERATURES A FEW
DEGREES WARMER THAN THE MEN MOS AND A DEGREE OR TWO WARMER THAN THE
CENTRAL REGION INITIALIZATION. FAVOR THE OPPOSITE AT NIGHT.

&&

.AVIATION /DISCUSSION FOR 172100Z KIND TAF UPDATE/...
ISSUED AT 429 PM EDT TUE JUL 17 2012

MINOR TWEAKS MADE TO KIND TAF PER OBSERVATIONS. NO OTHER CHANGES
NEEDED AT THIS TIME. PREVIOUS AVIATION DISCUSSION FOLLOWS...

A COLD FRONT WILL DROP SLOWLY SOUTH INTO NORTHERN INDIANA THURSDAY
AFTERNOON WHICH IS EXPECTED TO TRIGGER AFTERNOON THUNDERSTORMS
ACROSS CENTRAL INDIANA. FOR NOW WILL JUST THROW A PROB30 IN AFTER
15Z AT ALL THE SITES. OTHERWISE...DRY GROUNDS SHOULD ONCE AGAIN KEEP
FOG FROM FORMING DESPITE SOUTHWEST WINDS NEAR 10 KNOTS BECOMING
LIGHT TO CALM TONIGHT...AND ANY DIURNAL CU CEILINGS WILL BE VFR.

&&

.IND WATCHES/WARNINGS/ADVISORIES...

HEAT ADVISORY UNTIL 8 PM EDT WEDNESDAY FOR INZ021-028>031-
035>049-051>057-060>065-067>072.

&&

SYNOPSIS...NIELD
NEAR TERM...NIELD
SHORT TERM...NIELD
LONG TERM....MK
AVIATION...MK/JH
Hazardous weather outlook, Jul 17, 4:24 PM EST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
524 PM EDT TUE JUL 17 2012

INZ021-028>031-035>049-051>057-060>065-067>072-182130-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
524 PM EDT TUE JUL 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

OUTLOOK: A HEAT ADVISORY REMAINS IN EFFECT. HIGH HEAT INDEX
VALUES WILL CONTINUE INTO EARLY EVENING. THUNDERSTORMS ARE
POSSIBLE INTO THIS EVENING.

HAZARDS: HEAT INDEX READINGS NEAR 105. LIGHTNING...BRIEF HEAVY
RAINFALL...WIND GUSTS OVER 40 MPH.

TIMING: HIGH HEAT INDEX VALUES THROUGH 800 PM. THUNDERSTORMS
THROUGH 1000 PM.

DISCUSSION: THE HOT AIRMASS WILL CONTINUE ACROSS THE AREA. THUNDERSTORMS
WILL BE POSSIBLE INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

OUTLOOK: HIGHS ON WEDNESDAY WILL REACH THE UPPER 90S TO AROUND
100 DEGREES ACROSS MUCH OF THE AREA. HEAT INDEX VALUES COULD REACH
INTO THE 105 TO 110 DEGREE RANGE. A HEAT ADVISORY CONTINUES FOR
ALL OF CENTRAL INDIANA THROUGH 800 PM WEDNESDAY. HIGHS IN THE 90S
WILL CONTINUE ON THURSDAY...WITH HEAT INDEX VALUES AROUND 100
POSSIBLE.

SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON THROUGH
FRIDAY. STRONG STORMS ARE POSSIBLE...WITH DANGEROUS
LIGHTNING...GUSTY WINDS...HAIL AND BRIEF HEAVY RAINFALL.

DISCUSSION: A COOL FRONT WILL MOVE INTO CENTRAL INDIANA DURING
THE SECOND HALF OF THE WEEK BRINGING CONTINUED CHANCES FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Special weather statement, Jul 17, 3:06 PM EST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
406 PM EDT TUE JUL 17 2012

INZ060-172030-
SULLIVAN-
406 PM EDT TUE JUL 17 2012

...STRONG THUNDERSTORM ADVISORY FOR CENTRAL SULLIVAN COUNTY UNTIL 430
PM EDT...

AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HUTSONVILLE...OR 9 MILES NORTHEAST OF
ROBINSON...MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SULLIVAN...
  GRAYSVILLE...
  TURTLE CREEK RESERVOIR...
  PAXTON...
  SHELBURN...
  CARLISLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3915 8766 3921 8758 3922 8737 3895 8730
      3896 8753 3898 8757 3906 8758 3908 8760
      3908 8762 3910 8762 3911 8766 3912 8764
      3913 8766
TIME...MOT...LOC 2006Z 266DEG 13KT 3907 8757

50
Special weather statement, Jul 17, 3:50 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
450 PM EDT TUE JUL 17 2012

INZ064-072-172115-
BARTHOLOMEW-JENNINGS-
450 PM EDT TUE JUL 17 2012

...STRONG THUNDERSTORM ADVISORY FOR CENTRAL BARTHOLOMEW AND
NORTHWESTERN JENNINGS COUNTIES UNTIL 515 PM EDT...

AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COLUMBUS...MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  AZALIA...
  ELIZABETHTOWN...
  GRAMMER...
  NEWBERN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3907 8580 3907 8581 3907 8598 3924 8598
      3926 8568 3906 8573
TIME...MOT...LOC 2050Z 272DEG 7KT 3915 8586

50
Special weather statement, Jul 17, 4:10 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
510 PM EDT TUE JUL 17 2012

INZ043-172145-
VERMILLION-
510 PM EDT TUE JUL 17 2012

...STRONG THUNDERSTORM ADVISORY FOR CENTRAL VERMILLION COUNTY UNTIL
545 PM EDT...

AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF NEWPORT...OR 18 MILES
NORTHEAST OF PARIS...MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NEWPORT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3989 8753 3990 8737 3988 8737 3988 8738
      3986 8736 3985 8736 3983 8739 3980 8738
      3970 8738 3971 8754 3988 8754
TIME...MOT...LOC 2110Z 266DEG 9KT 3980 8745

50
Special weather statement, Jul 17, 4:22 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
522 PM EDT TUE JUL 17 2012

INZ064-072-172145-
BARTHOLOMEW-JENNINGS-
522 PM EDT TUE JUL 17 2012

AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES SOUTHEAST OF COLUMBUS...AND MOVING SOUTHEAST AT
5 MPH.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

JH
Special weather statement, Jul 17, 5:03 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
603 PM EDT TUE JUL 17 2012

INZ036-037-046-172230-
BOONE-HENDRICKS-MONTGOMERY-
603 PM EDT TUE JUL 17 2012

...STRONG THUNDERSTORM ADVISORY FOR SOUTHWESTERN BOONE...HENDRICKS
AND SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 630 PM EDT...

AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF DANVILLE...OR 15 MILES
SOUTHEAST OF CRAWFORDSVILLE...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN. SOME OF THE WIND GUSTS MAY OCCUR WELL AHEAD OF THE
ACTUAL THUNDERSTORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DANVILLE...
  BROWNSBURG...
  JAMESTOWN...
  NORTH SALEM...
  LIZTON...
  PITTSBORO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3992 8633 3969 8647 3980 8669 3987 8669
      3987 8681 4002 8670
TIME...MOT...LOC 2202Z 296DEG 9KT 3991 8665

50
Local storm report, Jul 17, 5:04 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
604 PM EDT TUE JUL 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     GOSPORT                 39.35N  86.67W
07/17/2012                   OWEN               IN   TRAINED SPOTTER

            TREE OF UNKNOWN SIZE AND HEALTH DOWN ON ROAD. POWER
            OUTAGE. SCATTERED 1-INCH TREE LIMBS DOWN ALONG OR NEAR
            STATE ROUTE 67. TIME ESTIMATED.

&&

EVENT NUMBER IND1200388

BHH

The radar

The Indianapolis radar (KIND), 79 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bartholomew

When
July 17, 5:10 PM EST to 5:12 PM EST
Where
Bartholomew County, 0.87 mi SW of Jonesville
Measured
1 in hail
Reported by
Public
Coordinates
39.060, -85.890

Thunderstorm Wind, Hancock

When
July 17, 5:33 PM EST
Where
Hancock County, 0.69 mi N of Fortville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
39.940, -85.850

A one foot diameter tree was downed at Poplar and Pearl Streets due to damaging thunderstorm wind gusts. Street flooding up to 6 inches was also observed.

Hail, Hancock

When
July 17, 5:40 PM EST to 5:42 PM EST
Where
Hancock County, 2.65 mi W of Gem
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.780, -85.950

Pea to quarter sized hail fell for five minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405624, 405934, 405625.